Does Cephalexin Interact With Metformin?

Summary: Cephalexin has shown the ability to raise the blood levels of metformin. However, the study showing this was small and in healthy subjects. In general, metformin and cephalexin are still taken together if it’s warranted. But you need to watch for signs of increased metformin levels like nausea.

Dear Curtis: I was prescribed cephalexin recently. When I got home the little insert that the pharmacy gives you says that there could be an interaction with metformin, which I take as well. I called the pharmacy but they said it’s nothing to worry about. I’d like to get a second opinion though, because why would it be on the sheet if it wasn’t important?

As odd as this is going to sound, both the printout you got and the pharmacist you spoke with were right. But let me explain …

One of the important things to know about metformin is that it’s eliminated from your body primarily through your kidneys. This is one of the reasons why it’s important for your doctor to keep tabs on your kidney function because if they aren’t operating at normal capacity metformin levels can rise in your body and it can lead to side effects like nausea or, in extremely rare and serious cases, lactic acidosis.

With that being said, one small and isolated study found that when cephalexin was given together with metformin the levels of metformin in the blood actually increased (1). In particular, the maximum concentration that is normally seen in the  blood was increased by 34%. Because this is only one study we don’t know exactly why this happened, but the theory is that cephalexin can slow down the kidney’s ability to eliminate metformin from your body.

Now, before you get concerned understand two very important points about this study:

  1. It was extremely small. It only involved 12 people.
  2. It used only healthy people. Of course, if you’re taking cephalexin, it means you have an infection. In short, you aren’t healthy.

Only One Study

So the question becomes is this a reliable study to make the jump to saying there could be a serious drug interaction between cephalexin and metformin? Probably not, but it’s enough evidence for most pharmacist’s and doctor’s to tread lightly when using these drugs together.

That’s why I mentioned above that both parties are really right. There is an interaction. But it has yet to be determined how serious of an interaction it is at this point. Personally, I’ve never seen it cause any problems. But that doesn’t mean it can’t.

I would be especially concerned if you have a history of kidney problems (a lot of diabetics might fall into this camp by the very nature of the disease). I would also take into consideration how well controlled your blood sugars are. If you have tight control it may make sense to back off your metformin dose while you are on the cephalexin. Or, it may be better to simply just monitor yourself for any signs and symptoms of a side effect of metformin. The most common would be an increase in nausea and stomach upset.

Of course, there is always the concern of lactic acidosis. It’s rare, but it can happen. The problem with lactic acidosis is that by the time you experience the signs and symptoms it can be into full swing … and very dangerous.

In short, call your doctor just to verify but I would venture a guess that he will tell you to continue the metformin.

References:

  1. Jayasagar G, Krishna Kumar M, Chandrasekhar K, Madhusudan Rao C, .Jayasagar G, Krishna Kumar M, Chandrasekhar K, Madhusudan Rao C, Madhusudan Rao Y. Effect of cephalexin on the pharmacokinetics of metformin in healthy human volunteers. Drug Metabol Drug Interact 2002; 19(1):41-8.

Speak Your Mind

*